Tornadoes · United States · Texas · 2022

EF1 tornado, Henderson to Shiloh, Texas, May 5, 2022

From Henderson to Shiloh, this EF1 tornado ran 3.3 miles across Rusk County on May 5, 2022, touching down at 2:25 PM CDT and reaching 350 yards wide. It killed nobody, and did $175,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
May 5, 2022
Touchdown
2:25 PM CDT (19:25 UTC)
Lifted
2:31 PM CDT (19:31 UTC)
On the ground
6 minutes
Path length
3.3 miles (5.4 km)
Path width
350 yards (320 m)
Deaths
0
Injuries
0
Property damage
$175,000
County
Rusk County
Touchdown point
31.981, -94.712
Lift-off point
31.995, -94.657
Record number
2205051325-01

The damage survey

86 damage points were recorded along this path by NWS SHV, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 115 mph.

  • RV trailer thrown and destroyed
  • RV canopy thrown roughly 500 feet to the west
  • Food truck trailer thrown approximately 50 feet
  • Man was injured by falling tree here.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A surface low was centered over the southern Texas Panhandle with a stationary front extending through southern Oklahoma into southern Arkansas eastward into northern Mississippi. A dry line extended southward from the surface low through west Texas into the Big Bend Country along with a cold front draped southwest from the surface low into southeast New Mexico. Aloft, an upper-level low was initially centered just east of the Rockies in eastern Colorado before tracking into eastern Kansas and eventually into the Ozarks on the morning of May 6th. Meanwhile, the surface low shifted along the Red River Valley with the cold front trailing along the I-35 corridor, shifting farther east into the Ark-La-Tex region on the afternoon and evening of May 5th. As a result, an ongoing complex of showers and thunderstorms over Oklahoma strengthened as they moved into a more unstable environment during the afternoon ahead of the cold front and upper low, becoming strong to severe across portions of Southwest Arkansas, East Texas, and Northwest Louisiana. These storms also produced a few isolated tornadoes across portions of Rusk and Western Panola Counties, with localized flash flooding observed across portions of Upshur and Panola Counties.

An EF-2 tornado with estimated maximum winds of 115 mph developed just west of County Road 222 on the east side of Henderson and continued northeast for just over eight miles, uprooting and snapping thousands of trees and causing damage to some structures. The tornado was at its widest and strongest crossing County Road 262, FM 1251 East, County Road 324, and County Road 327 where extensive snapping of pine and hardwood trees warranted an estimated peak wind speed of 115 mph, a low EF-2 rating on the Enhanced Fujita Scale. The one injury occurred along County Road 262 where a male outside was struck by a falling tree. Several residences received various levels of roof damage, mostly due to falling trees. The tornado weakened as it lifted west of Martin Lake, with the same storm spawning another tornado just to the east near Martin Lake.

An EF-1 tornado with estimated maximum winds of 110 mph first touched down near Highway 259, causing damage at the Whispering Pines RV Park. This damage consisted of numerous trees being uprooted or snapped along with the complete destruction of a towable RV trailer. In addition, a food truck was tossed around 50 feet along with a number of canopies being tossed up to 500 feet. The tornado tracked to the east northeast and crossed County Road 3145 and uprooted/snapped numerous trees, before crossing FM 95 South toward County Road 3153, leaving behind a trail of uprooted and snapped trees. The tornado lifted near County Road 3144, with a path length of just over 3 miles.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

The county was under a tornado watch, issued at 15:14 UTC and running to 23:00 UTC.

Issued (UTC)ExpiredProductOffice
15:14 UTC23:00 UTCTornado WatchSHV
18:10 UTC19:00 UTCSevere Thunderstorm WarningSHV
18:42 UTC19:15 UTCTornado WarningSHV
19:01 UTC19:15 UTCTornado WarningSHV
19:28 UTC19:47 UTCTornado WarningSHV
19:59 UTC20:44 UTCSevere Thunderstorm WarningSHV
20:02 UTC23:15 UTCFlash Flood WarningSHV

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Enhanced Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 16:30 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the tornado touched down at May 5, 1:24 PM CDT, 1 hour 1 minute earlier.

Area forecast discussion, May 5, 1:24 PM CDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Shreveport LA
124 PM CDT Thu May 5 2022

.AVIATION...

For the 05/18z TAFs...A mix bag of flight conditions, as storms
have developed across portions of East Texas. Look for mention of
showers and thunderstorms for most terminals for the remainder of
the afternoon, with hail and severe wind possible. Convection
should move out of the region by 06/03z, with clearing cigs
afterwards through the end of the TAF period. Winds will become
westerly in wake of the convection, as a frontal boundary moves
across the region. /20/

&&

.PREV DISCUSSION... /issued 1229 PM CDT Thu May 5 2022/

UPDATE...

Tornado Watch 181 along with a Flash Flood Watch across portions
of SW Arkansas was added during this update. Otherwise, the
remainder of the forecast remains on track. Showers and
thunderstorms continue to develop across portions of East Texas,
extreme SE Oklahoma, an adjacent SW Arkansas this morning. Look
for these storms to develop into a strong linear line, with all
modes of severe weather possible as the line of storms push
eastward today.

&&

PREV DISCUSSION... /issued 334 AM CDT Thu May 5 2022/

SHORT TERM.../Today through Friday/

Good morning and Happy Cinco de Mayo! The forecast for today is
nacho average forecast for the 5th of May so let's get into the
details. Surface analysis from early this morning is showing a
surface low centered over the southern Texas Panhandle with a
stationary front extending through southern Oklahoma into southern
Arkansas and eastward into northern Mississippi. A dryline
extends southward from the surface low through west Texas into Big
Bend Country. A cold front also drapes southwest from the surface
low into southeast New Mexico. Looking aloft, an upper-level low
is centered over southeast and east central Colorado. This upper-
level low is expected to track into eastern Kansas this morning
and eventually into Ozarks by Friday morning.

The aforementioned surface low will shift northeastward towards
the Mississippi Valley through the day. The cold front will trail
behind the surface low through Oklahoma and central Texas through
the day today. This will be the feature that will bring a strong
line of thunderstorms through our area today. We are seeing a
large amount of convection on national mosaic radar imagery this
morning from central Oklahoma eastward into western Arkansas.
There was some uncertainty to whether or not the storms this
morning would persist or intensify through the morning, but it
appears they are doing a good job at persisting.

Regardless of what happens with this early morning convection, we
should see a line of organized convection develop late this
morning/early this afternoon from central Texas into southwest
Arkansas as the cold front begins to push into the region. MLCAPE
around 2000 J/kg and around 45 kts of effective shear across the
region should support this line of thunderstorms this afternoon.
Most of the convection is expected to be focused along the frontal
boundary which will mainly bring a threat of damaging wind gusts.
That being said, there does remain some potential for embedded
supercells within the line or even out ahead of the line that
could bring a threat for hail and a few tornadoes. This line
should begin to develop late this morning across our far northern
zones. Expecting it to reach the heart of our forecast area
generally from Tyler, TX to Shreveport, LA to El Dorado, AR by
early this afternoon before continuing to track to the southeast
through the remainder of the day and into the early overnight
hours.

In addition to the threat for damaging winds and embedded
tornadoes and isolated hail events, moderate to heavy rainfall
rates on the east side of this low pressure where the moisture
axis is located will increase the threat for isolated flash
flooding to occur. Debated back and forth this morning with
issuing a Flash Flood Watch, however, after some collaboration
with our neighbors we have decided to hold off at this point.
Total QPF amounts will range from around 1-4 inches across most of
the area with the higher amounts expected northwest of a line from
near Tyler, TX to the Texarkana area. Model guidance suggests that
there will be one or two areas of maximum rainfall across this
area but the exact location of this maxima could vary, which is
part of why we decided to hold off on a watch.

Followed NBM guidance for temperatures for today and Friday as I
felt the incoming severe weather threat needed more of my
attention this morning. Afternoon highs will range from the mid to
upper 70s across our northern zones, generally along and north of
I-30 while the remainder of the area will be in the 80s. Overnight
lows will range from the lower 50s across our northern zones to
the mid 60s across our southern zones. Friday will see
temperatures in the 80s across the region. /33/

LONG TERM.../Friday Night through Wednesday Night/

A stationary bndry will remain in place across portions of E TX/N LA
Friday night, with this bndry possibly being nudged a bit father S
overnight in response to weak sfc ridging that will build S from the
Midwest/Ozarks region. This will result in the last cool,
comfortable morning through the long term period, and possibly for
the remainder of the spring for that matter, before a drastic
pattern change takes place this weekend through much of next week.

The progs continue to advertise that subtle ridging aloft will build
into the Cntrl/Srn Plains Saturday, before expanding NE through the
MS Valley/Great Lakes Region into much of Ontario/Quebec. This ridge
axis is progged to amplify further to near 591 decameters from S TX
NE through the MS Valley/Great Lakes Region through midweek next
week, with the blocking pattern becoming established as the closed
low (which will bring the severe convection to much of our region
today) meanders over the Wrn Atlantic, and longwave troughing
develops and persists across the Great Basin and Intermountain West.
Thus, the first 90 degree temps are expected over much of the region
Saturday as the stationary front begins to work its way back N as a
warm front, before increasing subsidence beneath the expanding ridge
late this weekend results in much above normal and in some cases,
near record high temps over the region Mother's Day Sunday through
much of next week. In fact, the NBM continues to trend with temps
hotter than Hades across much of E TX/N LA, with temps in the upper
90s and thus setting numerous records. Given the moist soil
conditions in wake of above normal rains that have been observed
across the region in the last 60+ days, have continue to shave off
these temps some 1-4 degrees especially over E TX/N LA, although
temps will rival records for much of next week. Should also see
bouts of morning low stratus, before these mix out into a sct cu
field each day, with Srly low level winds strong enough to keep the
air mixed and thus a bit cooler than the hotter NBM. Strong
subsidence beneath the ridge will also maintain dry conditions
throughout the entire long term period, before the synoptic pattern
tries to break down to some extent as the Wrn Atlantic closed low
retrogrades W late next week into the SE CONUS. Fortunately,
adequate mixing of the slightly drier air above the bndry lyr each
day should result in heat indices remaining at or below 100 degrees
late this weekend through next week, and thus, no heat headlines are
anticipated attm.

15

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  62  86  62  91 /  50   0  10   0
MLU  64  85  60  88 /  70   0   0   0
DEQ  54  81  54  86 /  30   0   0   0
TXK  59  81  57  88 /  40   0   0   0
ELD  59  82  56  89 /  50   0   0   0
TYR  59  84  64  91 /  40   0   0   0
GGG  59  84  63  91 /  40   0   0   0
LFK  64  89  66  93 /  60   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch until 7 PM CDT this evening for ARZ050-051-059>061.

LA...None.
OK...Flood Watch until 7 PM CDT this evening for OKZ077.

TX...None.
&&

20
Hazardous weather outlook, May 5, 12:02 PM CDT, 2 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1202 PM CDT Thu May 5 2022

ARZ070>073-LAZ001>006-010>012-017-TXZ108>112-124>126-136>138-149>153-
165>167-061715-
Miller-Lafayette-Columbia-Union-Caddo-Bossier-Webster-Claiborne-
Lincoln-De Soto-Red River-Bienville-Sabine-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1202 PM CDT Thu May 5 2022

...TORNADO WATCH 181 IN EFFECT UNTIL 6 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
east Texas and northeast Texas.

.DAY ONE...This afternoon and tonight.

A Tornado Watch is in effect through 6 PM this evening. Locally
heavy rainfall, damaging winds, large a hail, and isolated tornadoes
will be possible with some storms. Please listen to NOAA Weather
Radio or go to weather.gov on the Internet for more information about
the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters will be needed today and tonight.

ARZ059>061-TXZ097-061715-
Little River-Hempstead-Nevada-Bowie-
1202 PM CDT Thu May 5 2022

...FLOOD WATCH IN EFFECT UNTIL 7 PM CDT THIS EVENING...
...TORNADO WATCH 181 IN EFFECT UNTIL 6 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for southwest Arkansas and
northeast Texas.

.DAY ONE...This afternoon and tonight.

A Tornado Watch is in effect through 6 PM this evening. Damaging
winds, large a hail, and isolated tornadoes will be possible with
some storms. Additionally, rainfall rates of up to 3 inches per hour
could produce flash flooding with some storms. Therefore, a Flood
Watch is in effect through 7 PM this evening. Please listen to NOAA
Weather Radio or go to weather.gov on the Internet for more
information about the following hazards.

   Tornado Watch.
   Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters will be needed today and tonight.

LAZ013-014-018>022-TXZ096-061715-
Jackson-Ouachita-Natchitoches-Winn-Grant-Caldwell-La Salle-Red River-
1202 PM CDT Thu May 5 2022

This Hazardous Weather Outlook is for north central Louisiana,
northwest Louisiana and northeast Texas.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms will increase in coverage through this
afternoon into the early evening hours. Some storms could become
severe with locally heavy rainfall, damaging winds, large hail, and
isolated tornadoes possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters will likely be needed today or
tonight.

ARZ050-051-OKZ077-061715-
Sevier-Howard-McCurtain-
1202 PM CDT Thu May 5 2022

...FLOOD WATCH IN EFFECT UNTIL 7 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for southwest Arkansas and
southeast Oklahoma.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms will persist through much of the afternoon
into the early evening hours. Rainfall rates of up to 3 inches per
hour could produce flash flooding with some storms. Therefore, a
Flood Watch is in effect through 7 PM this evening. Please listen to
NOAA Weather Radio or go to weather.gov on the Internet for more
information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters will likely be needed today or
tonight.

In the hours before

Local storm report, May 5, 1:07 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
107 PM CDT THU MAY 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1257 PM     HAIL             AVINGER                 32.90N 94.56W
05/05/2022  M1.00 INCH       CASS               TX   PUBLIC

            QUARTER SIZE HAIL.

&&

25
Local storm report, May 5, 1:24 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
124 PM CDT THU MAY 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1257 PM     TSTM WND DMG     AVINGER                 32.90N 94.56W
05/05/2022                   CASS               TX   PUBLIC

            EXXON IN AVINGER HAS ROOF DAMAGE, PART
            MISSING.

&&

25
Local storm report, May 5, 1:55 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
155 PM CDT THU MAY 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0152 PM     HAIL             VALLIANT                34.01N 95.09W
05/05/2022  E1.00 INCH       MCCURTAIN          OK   FIRE DEPT/RESCUE

            1 INCH HAIL REPORTED JUST OUTSIDE OF
            VALLIANT HWY 98 AND 70.

&&

25
Local storm report, May 5, 2:09 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
209 PM CDT THU MAY 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 PM     FLOOD            2 S PRESCOTT            33.77N 93.39W
05/05/2022                   NEVADA             AR   TRAINED SPOTTER

            CREEK OUT OF THE BANKS ONTO US HWY 371.

&&

25
Local storm report, May 5, 2:11 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
211 PM CDT THU MAY 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0147 PM     TSTM WND DMG     3 SW HOSSTON            32.85N 93.93W
05/05/2022                   CADDO              LA   PUBLIC

            MULTIPLE TREES DOWN EAST OF VIVIAN NEAR
            CONLEY LANE.

&&

25
Local storm report, May 5, 2:22 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
222 PM CDT THU MAY 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0152 PM     TORNADO          6 ENE HENDERSON         32.20N 94.71W
05/05/2022                   RUSK               TX   EMERGENCY MNGR

            DAMAGE REPORTED ALONG FM-1251 AND CR-262 NE
            OF HENDERSON, INJURIES UNKNOWN AT THIS TIME.

&&

25

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Shreveport, LA (KSHV), 12:00Z

7.4 hours before the tornado, 104 km from the path. May 5, 2022.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2022-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 453 joules per kilogram, CIN -336, lifted condensation level 832 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Shreveport, LA at 12:00Z on 2022-05-05The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 268 square meters per square second, 0 to 6 km bulk shear 48 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
453 J/kg
Mixed-layer CIN
-336 J/kg
Surface CAPE
1173 J/kg
Mixed-layer LCL
832 m above ground
0-6 km bulk shear
48 kt
0-1 km bulk shear
24 kt
0-1 km storm-relative helicity
268 m²/s²
0-3 km storm-relative helicity
341 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2
0-3 km lapse rate
4.0 K/km

Open this sounding in Storm Lab

Shreveport, LA (KSHV), 00:00Z

4.6 hours after it, 104 km from the path. May 6, 2022.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2022-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN 0, lifted condensation level 0 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Shreveport, LA at 00:00Z on 2022-05-06The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 259 square meters per square second, 0 to 6 km bulk shear 77 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
0 J/kg
Surface CAPE
81 J/kg
Mixed-layer LCL
0 m above ground
0-6 km bulk shear
77 kt
0-1 km bulk shear
29 kt
0-1 km storm-relative helicity
259 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
3.8 K/km

Open this sounding in Storm Lab

The radar

The Shreveport radar (KSHV), 95 km away, was scanning. The volume nearest the touchdown began at 19:24 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
18:30 UTCTSTM WND DMG8 Ne HendersonRusk, TXTREES DOWN ON HWY 43 BETWEEN HENDERSON AND TATUM.
18:30 UTCFLOODLongviewGregg, TXSEVERAL ROADS ARE CLOSED DUE TO FLOODING. 600 BLOCK OF SOUTH GREEN STREET, BETWEEN MOPAC ROAD AND EAST NELSON STREET, UNDERNEATH THE BRIDGE HAS FLOODED. SOUTH SPUR 63 AT WEST COTTON STREET HAS MINOR FLOODING. 400 BLOCK E
18:30 UTCFLOODNew SummerfieldCherokee, TXFARM-TO-MARKET ROAD 856 IS FLOODED IN BOTH EAST AND WESTBOUND LANES.
18:45 UTCTORNADO4 Ene HendersonRusk, TX*** 1 INJ *** TORNADO DEVELOPED JUST WEST OF COUNTY ROAD 222 ON THE EAST SIDE OF HENDERSON AND CONTINUED NORTHEAST FOR ABOUT 8 MILES, UPROOTING AND SNAPPING THOUSANDS OF TREES AND CAUSING DAMAGE TO SOME STRUCTURES. THE T
18:52 UTCTORNADO6 Ene HendersonRusk, TXDAMAGE REPORTED ALONG FM-1251 AND CR-262 NE OF HENDERSON, INJURIES UNKNOWN AT THIS TIME.
19:04 UTCTORNADO7 Sw TatumRusk, TXTHIS WAS THE SECOND TORNADO OF AN EAST-NORTHEAST MOVING SUPERCELL. THE TORNADO MOVED OVER MARTIN CREEK LAKE AND INTO PANOLA COUNTY. MOST OF THE DAMAGE CONSISTED OF THE SNAPPING AND UPROOTING OF TREES WITH THE STRONGEST T
19:19 UTCFLOODLongviewGregg, TXROADS REPORTED FLOODED: 100 BLOCK OF SOUTH HIGH STREET BETWEEN WEST COTTON AND WEST TYLER STREET HAS FLOODED UNDERNEATH THE BRIDGE. 100 BLOCK OF NORTH GREEN STREET, BETWEEN WEST COTTON AND WEST TYLER STREET, UNDERNEATH T
19:25 UTCTORNADO5 Nnw Mount EnterpriseRusk, TXTORNADO BEGAN NEAR US HIGHWAY 259, CAUSING DAMAGE AT THE WHISPERING PINES RV PARK AND LODGING. THIS DAMAGE CONSISTED OF NUMEROUS HARDWOOD AND SOFTWOOD TREES UPROOTED OR SNAPPED ALONG WITH THE COMPLETE DESTRUCTION OF A TO
19:26 UTCTORNADO6 Nnw Mount EnterpriseRusk, TX*** 2 INJ *** WHISPERING PINES RV PARK, RVS DAMAGED, TURNED OVER AS WELL AS A CABIN, MULTIPLE INJURIES REPORTED. NOT OTHER INFORMATION KNOWN AT THIS TIME.
19:59 UTCFLOOD5 Wnw HendersonRusk, TXFLOODING REPORTED IN THE GASTON AREA ON SH 64.
19:59 UTCFLOOD6 Wnw HendersonRusk, TXSCHOOL GYMNASIUM REPORTED FLOODED EAST OF TURNERTOWN AND 1 MILE NW OF JOINERVILLE.
19:59 UTCFLOOD9 W HendersonRusk, TXFLOODING REPORTED ON FM 13 NEAR PRICE.
20:02 UTCTSTM WND DMGJacksonvilleCherokee, TXMULTIPLE TREES AND POWER LINES REPORTED DOWN ACROSS THE CENTRAL PART OF THE COUNTY.
21:15 UTCHAIL 15 Nne TenahaPanola, TX
21:15 UTCHAIL 16 Ne TenahaPanola, TXCORRECTS PREVIOUS HAIL REPORT FROM 5 NNE TENAHA.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2022 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of May 5, 2022

5 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 52:09 AM CDTEF1Pittsburg, OK2.4450$30,000
May 512:53 PM CDTEF2Arkansas, AR1.5300$50,000
May 51:45 PM CDTEF2Rusk, TX8.61,0001$100,000
May 51:53 PM CDTEF0Bryan, OK0.110
May 52:04 PM CDTEF1Rusk, TX8.3500

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.